Fatal antimalarial-induced cardiomyopathy: report of 2 cases.

Azimian M, Gultekin SH, Hata JL, Atkinson JB, Ely KA, Fuchs HA, Mobley BC
J Clin Rheumatol. 2012 18 (7): 363-6

PMID: 23047537 · DOI:10.1097/RHU.0b013e31826852db

Chloroquine and hydroxychloroquine are used to chronically treat certain rheumatologic diseases and are generally considered safe. We describe 2 patients with skeletal myopathy and fatal cardiomyopathy-uncommon and underrecognized adverse effects of these agents. Both patients developed arrhythmias and heart failure, and 1 patient had documented diaphragmatic involvement. Muscle specimens showed typical vacuolar myopathy (indicative of impaired autophagy) with myeloid bodies in both patients and curvilinear bodies in 1 patient. Antimalarial-induced cardiomyopathy should be considered in patients receiving these medications with otherwise unexplained muscle weakness or cardiac symptoms. Whether autophagy enhancers can be used to manage such myopathies merits investigation.

MeSH Terms (11)

Adult Antimalarials Arthritis, Rheumatoid Cardiomyopathies Chloroquine Fatal Outcome Female Humans Hydroxychloroquine Lupus Erythematosus, Systemic Middle Aged

Connections (1)

This publication is referenced by other Labnodes entities:

Links